Alabama, 2011Damaging Winds in Alabama, June 18, 2011
June 18, 2011 · NWS HUN · 35 events in 5 counties and zones
A severe mesoscale convective system (MCS) that originated in central Kansas on the 17th progressed east and southeast into the Tennessee Valley during the afternoon of the 18th. Several small scale bow echoes produced the strongest wind damage, while a larger scale gust front produced widespread sub-severe winds of 30 to 50 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $252,000
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe mesoscale convective system (MCS) that originated in central Kansas on the 17th progressed east and southeast into the Tennessee Valley during the afternoon of the 18th. Several small scale bow echoes produced the strongest wind damage, while a larger scale gust front produced widespread sub-severe winds of 30 to 50 mph. These winds still knocked large tree limbs and small trees down. Power was knocked out for about 12,000 utility customers in Madison County. Heavier damage occurred in northern Jackson County where numerous trees and power line were knocked down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 18, 11:32 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 18, 11:32 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT SAT JUN 18 2011
.UPDATE...FOR 18Z TAFS.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGHOUT THE TAF PERIOD. A FEW SHOWERS
OR THUNDERSTORMS COULD OCCUR THIS AFTERNOON. HOWEVER...SINCE CONFIDENCE
IS LOW...WILL ONLY PUT IN VCTS BETWEEN 18Z AND 23Z. MAY NEED TO
UPDATE LATER TO PUT IN A TEMPO OR PREDOMINANT GROUP FOR TSRA FOR A
FEW HOURS IF THIS DEVELOPS. IF THIS HAPPENS...MVFR TO IFR CIGS OR
VSBYS COULD MATERIALIZE.
&&
.PREV DISCUSSION... /ISSUED 1032 AM CDT SAT JUN 18 2011/
UPDATE...INCREASES POPS AND ADDED THUNDERSTORM WATCH ACROSS THE CWA.
DISCUSSION...TWO LARGE MCS NOW ALONG THE KY/TN BORDER WILL CONTINUE
TO MOVE SOUTH THIS AFTN. THE MOST ERN MCS WILL LIKELY MISS OUR CWA
BUT THE WRN MCS SHOULD BEGIN TO AFFECT OUR NWRN/TN ZONES ARND NOON.
DAMAGING WINDS WILL BE THE MAIN THREAT HOWEVER CANT RULE OUT SOME
HAIL UP TO THE SIZE OF QUARTERS...ALSO HEAVY RAIN WILL BE POSSIBLE.
THE SVR THREAT SHOULD BEGIN TO DIMINISH ARND 7 PM.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
AVIATION...20
PREV DISCUSSION...07
Hazardous weather outlook, Jun 18, 9:16 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1016 AM CDT SAT JUN 18 2011
ALZ001>010-016-TNZ076-096-097-190215-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1016 AM CDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
AFTERNOON. SOME THUNDERSTORMS WILL BECOME STRONG TO SEVERE...CAPABLE
OF PRODUCING DAMAGING WIND GUSTS...HAIL UP TO THE SIZE OF QUARTERS...
HEAVY RAIN AND FREQUENT LIGHTNING. THE SEVERE THREAT WILL BEGIN TO
DIMINISH AROUND 7 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE THREAT FOR THUNDERSTORMS WILL DIMINISH AS HIGH PRESSURE BUILDS
ACROSS THE REGION. HOWEVER...AFTERNOON HEAT INDEX VALUES WILL RISE
INTO THE 100 TO 105 DEGREE RANGE SUNDAY THROUGH TUESDAY.
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
NIGHT INTO THURSDAY AS A COLD FRONT MOVES INTO THE REGION.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON...MAINLY ACROSS SOUTHERN MIDDLE TENNESSEE AND
NORTHEAST ALABAMA.
SS
Thunderstorm Wind, Limestone
- When
- June 18, 12:50 PM CST to 12:55 PM CST
- Where
- Limestone County, 0.67 mi SSE of Ardmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $16,000
- Reported by
- Emergency Manager
- Coordinates
- 34.992, -86.844
Several trees were blown down in and around Ardmore, especially on Main Street.
Thunderstorm Wind, Madison
- When
- June 18, 1:05 PM CST to 1:15 PM CST
- Where
- Madison County, 1.33 mi ESE of Harvest Epps Arpt
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 34.860, -86.750
A shed sustained roof damage.
Thunderstorm Wind, Madison
- When
- June 18, 1:13 PM CST to 1:18 PM CST
- Where
- Madison County, 1.13 mi W of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.970, -86.500
A tree was reported down along Greenville Pike road in northern Madison county.
Thunderstorm Wind, Madison
- When
- June 18, 1:13 PM CST to 1:18 PM CST
- Where
- Madison County, Mint Spg
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $500
- Reported by
- COOP Observer
- Coordinates
- 34.950, -86.470
A gust to 41 mph was measured.
Thunderstorm Wind, Madison
- When
- June 18, 1:15 PM CST to 1:20 PM CST
- Where
- Madison County, 1.33 mi ESE of Harvest Epps Arpt
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 34.860, -86.750
A funeral tent was blown over and sustained some damage.
Thunderstorm Wind, Madison
- When
- June 18, 1:16 PM CST to 1:21 PM CST
- Where
- Madison County, 0.57 mi W of Fletcher Chapel
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.730, -86.680
A Bradford Pear tree was blown down in the Cumming Research Park area.
Thunderstorm Wind, Madison
- When
- June 18, 1:16 PM CST to 1:21 PM CST
- Where
- Madison County, 1.36 mi WSW of Huntsville Mills Arp
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.744, -86.573
A large pine tree fell on a vehicle behind a house at this location.
Thunderstorm Wind, Madison
- When
- June 18, 1:18 PM CST to 1:23 PM CST
- Where
- Madison County, 0.43 mi E of Bell Factory
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 34.819, -86.472
Trees were blown down on Bell Factory Road.
Thunderstorm Wind, Madison
- When
- June 18, 1:18 PM CST to 1:23 PM CST
- Where
- Madison County, 0.53 mi E of Bell Factory
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.821, -86.471
Trees were blown down on Streakley road.
Thunderstorm Wind, Madison
- When
- June 18, 1:18 PM CST to 1:23 PM CST
- Where
- Madison County, 0.69 mi N of New Market
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.910, -86.430
Several trees were blown down along Winchester road.
Thunderstorm Wind, Madison
- When
- June 18, 1:18 PM CST to 1:23 PM CST
- Where
- Madison County, Maysville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.770, -86.430
A tree was blown along Brownsboro road.
Thunderstorm Wind, Madison
- When
- June 18, 1:18 PM CST to 1:23 PM CST
- Where
- Madison County, 1.14 mi E of Ryland
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 34.770, -86.460
Multiple tree branches were blown down, some of which were one inch in diameter.
Thunderstorm Wind, Madison
- When
- June 18, 1:18 PM CST to 1:23 PM CST
- Where
- Madison County, 1.36 mi WSW of Huntsville Mills Arp
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 34.739, -86.570
Large trees were blown down on Minor Street between Pratt Avenue and Ward Street. Power lines were also knocked down.
Thunderstorm Wind, Madison
- When
- June 18, 1:19 PM CST to 1:24 PM CST
- Where
- Madison County, 1.36 mi SE of Moores Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 34.839, -86.500
Six large trees were blown down and part of a barn roof was ripped off. Numerous branches blown down as well.
Thunderstorm Wind, Madison
- When
- June 18, 1:20 PM CST to 1:25 PM CST
- Where
- Madison County, 1.75 mi WNW of Molder
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $16,000
- Reported by
- Public
- Coordinates
- 34.813, -86.446
Multiple trees and branches blown down. Several privacy fences knocked down.
Thunderstorm Wind, Madison
- When
- June 18, 1:20 PM CST to 1:25 PM CST
- Where
- Madison County, 1.08 mi E of Ryland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.768, -86.461
Multiple trees and branches at least one inch in diameter were blown down on Ryland Pike.
Thunderstorm Wind, Madison
- When
- June 18, 1:22 PM CST
- Where
- Madison County, 2.52 mi SSW of Monrovia
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $200
- Reported by
- NWS Employee
- Coordinates
- 34.738, -86.741
A 41 mph gust was measured on Hughes road.
Thunderstorm Wind, Madison
- When
- June 18, 1:23 PM CST to 1:27 PM CST
- Where
- Madison County, Maysville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.770, -86.430
A tree was blown down on Hurricane Creek road.
Thunderstorm Wind, Madison
- When
- June 18, 1:24 PM CST to 1:29 PM CST
- Where
- Madison County, 2.38 mi ENE of (Hsv)huntsville Jone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 34.640, -86.730
Some branches were blown off a tree onto a roof.
Thunderstorm Wind, Madison
- When
- June 18, 1:24 PM CST to 1:29 PM CST
- Where
- Madison County, 2.61 mi ENE of (Hsv)huntsville Jone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.640, -86.726
A 100 foot tall pine tree was blown down onto a house on Bremerton Drive.
Thunderstorm Wind, Jackson
- When
- June 18, 1:25 PM CST to 1:30 PM CST
- Where
- Jackson County, Hollytree
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 34.800, -86.250
Two trees were snapped. A six inch diameter tree was snapped near its base, while a nearby sapling one inch in diameter was snapped halfway up the tree.
Thunderstorm Wind, Jackson
- When
- June 18, 1:25 PM CST to 1:30 PM CST
- Where
- Jackson County, 1.76 mi W of Hollytree
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 34.797, -86.281
Four trees were blown down in the Holly Tree area.
Thunderstorm Wind, Jackson
- When
- June 18, 1:30 PM CST to 1:35 PM CST
- Where
- Jackson County, 0.65 mi S of Paint Rock
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 34.661, -86.329
Three trees were uprooted and numerous trees branches were knocked down.
Thunderstorm Wind, Madison
- When
- June 18, 1:33 PM CST to 1:38 PM CST
- Where
- Madison County, 2.59 mi NW of Gurley to 1.14 mi E of Gurley
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 34.726, -86.413
Trees and some power lines were reported down from Gurley to the eastern edge of the county.
Thunderstorm Wind, Madison
- When
- June 18, 1:35 PM CST to 1:38 PM CST
- Where
- Madison County, 0.52 mi SW of Gurley
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.695, -86.386
Power lines were reported knocked down from Childress to Jackson roads.
Thunderstorm Wind, Jackson
- When
- June 18, 1:41 PM CST to 1:46 PM CST
- Where
- Jackson County, 0.69 mi S of Skyline
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.810, -86.120
Several reports of trees and power lines knocked down in the skyline area. Power outages were reported as well.
Thunderstorm Wind, Jackson
- When
- June 18, 1:53 PM CST to 1:58 PM CST
- Where
- Jackson County, 0.57 mi W of Bridgeport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.950, -85.740
A tree was knocked down onto a home on CR 206.
Thunderstorm Wind, Jackson
- When
- June 18, 1:53 PM CST to 1:58 PM CST
- Where
- Jackson County, 0.89 mi SE of Bridgeport
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 34.940, -85.720
Numerous trees and power lines were knocked down in the city of Bridgeport and the surrounding areas. Numerous power outages were reported in the area. One tree was knocked onto a home on Dr. Lee Avenue in Bridgeport.
Thunderstorm Wind, Marshall
- When
- June 18, 2:07 PM CST to 2:12 PM CST
- Where
- Marshall County, 1.79 mi NE of Warrenton
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -86.350
A tree was blown down on a power line on Cha-La-Kee road.
Thunderstorm Wind, Marshall
- When
- June 18, 2:09 PM CST to 2:14 PM CST
- Where
- Marshall County, 1.68 mi NNE of Lane
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.342, -86.216
A tree was blown down near Hustleville road.
Thunderstorm Wind, Marshall
- When
- June 18, 2:14 PM CST to 2:19 PM CST
- Where
- Marshall County, 2.71 mi ESE of Little New York
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.366, -86.135
A tree was blown down near Baker road.
Thunderstorm Wind, Dekalb
- When
- June 18, 2:36 PM CST to 2:41 PM CST
- Where
- Dekalb County, 2.69 mi SE of Stamp
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.550, -85.700
Trees and power lines were blown down.
Thunderstorm Wind, Dekalb
- When
- June 18, 2:40 PM CST to 2:45 PM CST
- Where
- Dekalb County, 0.8 mi E of Valley Head
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.569, -85.616
Trees were blown down along Highway 117 in the Valley Head community.
Thunderstorm Wind, Dekalb
- When
- June 18, 2:40 PM CST to 2:45 PM CST
- Where
- Dekalb County, 1.05 mi NNE of Ft Payne
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.443, -85.721
Trees were blown down along Highway 11 in the Fort Payne community.
Thunderstorm Wind, Dekalb
- When
- June 18, 2:41 PM CST to 2:46 PM CST
- Where
- Dekalb County, 1.78 mi ENE of Ft Payne
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.444, -85.704
Trees were blown down at the 1700 block of CR 89.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 18, 20111 death · 1 injured · $3.3 million · 1.75 in hail · 36 events
- Flash Flooding and Flooding in Illinois, June 18 to 21, 20111 death · $850,000 · 6 events
- Damaging Winds in North Carolina, June 18, 20111 death · $76,000 · 50 kt wind · 26 events
- Tornadoes and Hail in Missouri, June 18 to 19, 20113 injured · $150,000 · EF2 · 23 events
- Hail and Damaging Winds in Nebraska, June 18, 2011$21 million · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, June 18, 20112 injured · $1.4 million · 1.75 in hail · 15 events
- Wildfire in Texas, June 18 to 24, 2011$2.0 million · 1 event
- Tornadoes and Flash Flood in Missouri, June 18 to 19, 2011$68,000 · EF1 · 43 events
- Wildfire in Texas, June 18 to 22, 2011$490,000 · 6 events
- Wildfire in North Carolina, June 18 to 30, 2011$500,000 · 1 event
- Damaging Winds in Missouri, June 18, 20111 injured · $111,000 · 65 kt wind · 16 events
- Wildfire and High Wind in Texas, June 18 to 20, 2011$250,000 · 54 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328303, 327322, 327318, 328473, 327358, 328361, 328459, 327333, 327343, 327347, 327350, 328307, 328456, 328404, 328416, 328585, 328577, 327326, 328253, 328391, 328372, 328623, 328468, 327363, 328249, 328366, 328316, 328353, 328251, 328286, 328289, 328295, 328694, 328695, 328693.